Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 8, NWS Tulsa, OK

February 26, 2023Mayes County, Rogers County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Feb 26, 2023, 11:23 PM CST for Mayes County, Rogers County, Wagoner County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2023, 11:23 PM CST (05:23 UTC)
Expired
Feb 26, 2023, 11:47 PM CST
In force
24 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mayes County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 20 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 11:25 PM CSTTSTM WND GST 60Porter, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:32 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

411 
WFUS54 KTSA 270523
TORTSA
OKC097-131-145-270600-
/O.NEW.KTSA.TO.W.0008.230227T0523Z-230227T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tulsa OK
1123 PM CST Sun Feb 26 2023

The National Weather Service in Tulsa has issued a

* Tornado Warning for...
  Southeastern Rogers County in northeastern Oklahoma...
  Southern Mayes County in northeastern Oklahoma...
  Central Wagoner County in northeastern Oklahoma...

* Until midnight CST.
    
* At 1122 PM CST, a severe thunderstorm capable of producing a
  tornado was located 5 miles southeast of Coweta, moving northeast
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations in or near the path include...
  Wagoner...                        Pryor...
  Coweta...                         Pryor Creek...
  Chouteau...                       Inola...
  Locust Grove...                   Porter...
  Sportsmen Acres Community...      Redbird...
  Mazie...                          Murphy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3579 9556 3591 9573 3637 9536 3621 9509
TIME...MOT...LOC 0522Z 218DEG 46KT 3592 9559 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
659 
WWUS54 KTSA 270531
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1131 PM CST Sun Feb 26 2023

OKC097-131-145-270600-
/O.CON.KTSA.TO.W.0008.000000T0000Z-230227T0600Z/
Rogers OK-Mayes OK-Wagoner OK-
1131 PM CST Sun Feb 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR SOUTH
CENTRAL ROGERS...SOUTHERN MAYES AND CENTRAL WAGONER COUNTIES...
    
At 1131 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Wagoner, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Wagoner...                        Pryor...
Pryor Creek...                    Chouteau...
Locust Grove...                   Sportsmen Acres Community...
Mazie...                          Murphy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3590 9544 3598 9561 3637 9536 3621 9509
TIME...MOT...LOC 0531Z 227DEG 38KT 3598 9551 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
125 
WWUS54 KTSA 270541
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1141 PM CST Sun Feb 26 2023

OKC131-145-270551-
/O.CAN.KTSA.TO.W.0008.000000T0000Z-230227T0600Z/
Rogers OK-Wagoner OK-
1141 PM CST Sun Feb 26 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL ROGERS AND CENTRAL WAGONER
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for northeastern
Oklahoma.

LAT...LON 3621 9509 3607 9525 3607 9544 3624 9544
      3637 9536
TIME...MOT...LOC 0541Z 218DEG 46KT 3609 9541 

$$

OKC097-270600-
/O.CON.KTSA.TO.W.0008.000000T0000Z-230227T0600Z/
Mayes OK-
1141 PM CST Sun Feb 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
SOUTHERN MAYES COUNTY...
    
At 1141 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Inola, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Pryor...                          Pryor Creek...
Chouteau...                       Locust Grove...
Sportsmen Acres Community...      Mazie...
Murphy...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3621 9509 3607 9525 3607 9544 3624 9544
      3637 9536
TIME...MOT...LOC 0541Z 218DEG 46KT 3609 9541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
024 
WWUS54 KTSA 270547
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1147 PM CST Sun Feb 26 2023

OKC097-270557-
/O.CAN.KTSA.TO.W.0008.000000T0000Z-230227T0600Z/
Mayes OK-
1147 PM CST Sun Feb 26 2023

...THE TORNADO WARNING FOR SOUTHERN MAYES COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for northeastern
Oklahoma.

LAT...LON 3621 9509 3607 9525 3607 9544 3624 9544
      3637 9536
TIME...MOT...LOC 0546Z 218DEG 46KT 3615 9535 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Feb 26, 11:13 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 26, 11:13 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1113 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 608 PM CST Sun Feb 26 2023

Made a quick update to add a Dense Fog Advisory for far SE OK over
the next several hours. Fog has become more widespread across
eastern OK this evening in the saturated cool air on the north
side of a sharp warm front down near the Red River. Guidance
indicates that far SE OK will see more widespread dense fog for
several more hours and thus an advisory was issued. The fog
elsewhere should be more transient. The forecast for later tonight
was left unchanged. A line of severe storms is expected to sweep
across the region after 9 PM (trended a tad later than earlier
progs). Some significant severe weather is possible, especially
across northeast Oklahoma, with the latest runs of the HRRR
simulating pockets of near 80 mph wind gusts punching into NE OK.
At least marginally severe winds are possible with the squall
line over into northwest Arkansas as well shortly after midnight.
There's also some indication that gradient winds from the west
will pick up within an hour or two after the squall line and could
reach advisory intensity. Going wind advisory for the region
overnight should cover.

Lacy

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 223 PM CST Sun Feb 26 2023

Gusty winds continue Monday with clearing skies and downslope wind
component pushing high temps above the bias correct blended
guidance. A similar warm pattern is in place Tuesday ahead of the
next cold front passing Tuesday night. A chance of rain will
spread across far southern locations Wednesday into Wednesday
night with this frontal boundary.

The next storm system has trended stronger in the latest
deterministic guidance and there is now stronger agreement in the
pattern. If this continues the precip chances for Thursday into
Friday will trend upward area wide. Cold air will be lacking with
this system however some snow potential may develop on the
backside of this system and beneath the cold mid level temps.
These details have time to be determined but the forecast will
trend in this direction.

&&

.AVIATION...
(06Z TAFS)
Issued at 1110 PM CST Sun Feb 26 2023

Severe thunderstorms impacting the eastern Oklahoma sites
late this evening. This activity will exit these sites over
the next couple of hours. The western Arkansas sites are
still expected to see some thunderstorm activity through the
early morning hours before the system departs. While not
included in this set of TAFs, there is the potential for
reduced visibility behind the thunderstorm activity
due to dust moving into the region from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  75  41  75 / 100   0   0   0
FSM   47  73  44  77 /  90   0   0   0
MLC   46  74  42  76 /  80   0   0   0
BVO   46  74  35  72 / 100   0   0   0
FYV   49  71  42  74 /  90   0   0   0
BYV   49  71  42  72 /  90   0   0   0
MKO   47  72  42  73 /  80   0   0   0
MIO   49  72  40  70 /  90   0   0   0
F10   48  73  42  75 /  90   0   0   0
HHW   49  73  42  76 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ049-053>076.

AR...Wind Advisory until 6 AM CST Monday for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...30
LONG TERM....07
AVIATION...10
Hazardous weather outlook, Feb 26, 5:01 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CST Sun Feb 26 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CST Sun Feb 26 2023

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After 9 PM.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 9 PM.

	AREA AT GREATEST RISK...Along and north of I-44 in NE OK.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 6 PM.

DISCUSSION...

A line of severe thunderstorms is expected to move into
eastern Oklahoma this evening, and into northwest Arkansas
just after midnight. Wide swaths of damaging winds
are expected with some gusts in excess of 70 mph likely,
especially across parts of northeast Oklahoma along and north of
Interstate 44. Due to the very strong low level shear, there is
potential for tornadoes to develop on the leading edge of the
squall line, especially near sections of the line that bow or
surge to the northeast. A strong tornado is possible. This is
most likely to occur across northeast Oklahoma. Storms should
begin to weaken as they move into far eastern Oklahoma and western
Arkansas, though a severe wind risk will still persist after
midnight in these locations. Storm motions will be very fast
(around 60 mph), so flash flooding is not expected, but very
heavy rainfall could still produce some brief, minor flooding,
especially in urban and low lying areas.

Outside of the storms, a strong gradient wind is forecast as low
pressure strengthens over the Plains. Wind gusts between 40 and
50 mph will be possible at times this evening into the overnight
hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Gusty winds will develop in the wake of the storm system Monday
morning, before subsiding during the afternoon. The gusty west
winds and drier air in place will raise fire weather concerns.

A strong upper level storm system will swing thru the southern
Plains Thursday into Friday. It may get cold enough Thursday night
in the wrap-around band of precipitation for a rain/snow mix or
change over to snow across northeast Oklahoma and northwest
Arkansas. Some accumulation is possible, depending on how close to
freezing the temperatures at the surface get.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Wide swaths of wind damage are possible from the line of severe
storms tonight, which would require response from emergency
managers and first responders. Power outages are possible as well.
Expect severe weather watches and warnings this evening into the
overnight hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Feb 26, 10:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1058 PM CST Sun Feb 26 2023

OKZ054-270530-
Osage OK-
1058 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of north central Osage
County through 1130 PM CST...

At 1058 PM CST, Doppler radar indicated a strong thunderstorm near
Grainola, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CST for northeastern
Oklahoma.

&&

LAT...LON 3700 9625 3699 9624 3682 9670 3698 9675
      3700 9675
TIME...MOT...LOC 0458Z 242DEG 23KT 3697 9663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:37 PM CSTSevere Thunderstorm Warning Considerable damage threatTSACreek, McIntosh, Okfuskee, Okmulgee, Pittsburg38 min
Feb 26, 10:00 PM CSTSevere Thunderstorm Warning Considerable damage threatTSAOsage, Pawnee60 min
Feb 26, 10:05 PM CSTTornado WarningTSACreek, Okfuskee, Okmulgee25 min
Feb 26, 10:17 PM CSTSevere Thunderstorm Warning Considerable damage threatTSAMcIntosh, Okfuskee, Okmulgee, Pittsburg43 min
Feb 26, 10:27 PM CSTSevere Thunderstorm Warning Considerable damage threatTSACreek, Muskogee, Okfuskee, Okmulgee, Osage, Pawnee and 3 more48 min
Feb 26, 10:38 PM CSTSevere Thunderstorm Warning Considerable damage threatTSALatimer, Pittsburg, Pushmataha52 min
Feb 26, 10:58 PM CSTSpecial Weather StatementTSAOsage32 min
Feb 26, 10:58 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee17 min
Feb 26, 11:06 PM CSTTornado WarningTSAMuskogee, Okmulgee, Rogers, Wagoner24 min
Feb 26, 11:13 PM CSTSevere Thunderstorm Warning Considerable damage threatTSACherokee, Craig, McIntosh, Mayes, Muskogee, Okmulgee and 2 more47 min
Feb 26, 11:39 PM CSTSpecial Weather StatementTSAHaskell, Latimer36 min
Feb 26, 11:51 PM CSTSevere Thunderstorm Warning Considerable damage threatTSAAdair, Cherokee, Craig, Delaware, McIntosh, Mayes and 3 more39 min
Feb 27, 12:01 AM CSTSpecial Weather StatementTSAHaskell, Latimer, LeFlore, Sequoyah29 min
Feb 27, 12:18 AM CSTTornado WarningTSAOttawa17 min
Feb 27, 12:20 AM CSTSevere Thunderstorm WarningTSACraig, Ottawa16 min
Feb 27, 12:26 AM CSTSevere Thunderstorm Warning Considerable damage threatTSAAdair, Cherokee, Delaware, Haskell, LeFlore, Ottawa and 1 more49 min
Feb 27, 12:42 AM CSTTornado WarningTSASequoyah20 min
Feb 27, 12:50 AM CSTSpecial Weather StatementTSALeFlore25 min
Feb 27, 1:16 AM CSTSpecial Weather StatementTSALeFlore29 min
Feb 27, 1:16 AM CSTSpecial Weather StatementTSALeFlore29 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.